What is Albuterol Toxicity?
Because of the natural curiosity that dogs possess, it makes them vulnerable to human medications left in easy to reach areas of the home. With the rising numbers of people experiencing asthma and using albuterol inhalers, it means the numbers of dog injuries from accidental poisoning are rising. Albuterol elevates your dog’s heart rate to dangerous levels and reduces the potassium levels in the blood. Fortunately, if you obtain timely veterinarian help, recovery is usually rapid, but if help is not received your dog can become extremely ill and the result can be lethal.
A dog will chew an asthma inhaler which results in the container being punctured with a dose of albuterol delivered in one massive overdose.
Book First Walk Free!
Symptoms of Albuterol Toxicity in Dogs
- Heart rhythms rise to dangerously high levels
- Potassium levels drop to an extremely low level
- Unusually high excitement
- Dilated pupils are very noticeable and may be one of the first signs
- Tremors, dizziness and restlessness
- High blood pressure
- Excessive vomiting
Causes of Albuterol Toxicity in Dogs
- Albuterol is a type of drug known as a bronchodilator
- This medication widens the breathing passages to enable easier respiration
- Albuterol is a drug designed to relax the bronchial smooth muscle with the aim to improve the patient’s (human) ability to breathe
- It can be administered (usually to human patients, rarely to dogs) either orally or by inhaling from a special puffer inhaler that delivers a specific dosage into the patient's mouth
- The most common type of albuterol toxicity for your dog comes from human inhalers designed to combat human asthma
- These sturdy looking puffers control the drug albuterol (or fluticasone), and while they look solid, the plastic and aluminium are no deterrent for a determined dog attracted by the unusual smell of the drug
- Chewing through the inhaler delivers a massive single dose into your dog’s mouth
- The massive dose is too much (an overdose) for your dog’s system
- Toxicity is immediate, and your dog needs rapid medical attention
Diagnosis of Albuterol Toxicity in Dogs
If you are the owner of a young dog, you will know how they just get into anything; they are so curious. The years of puppyhood are fraught with trials as they explore everything with their mouths. Older dogs are not so curious but to be safe it is wise to treat all dogs like young toddlers; put every single thing that may harm them away, preferably under lock and key as some dogs are really good at opening cupboards. Asthma inhalers and albuterol give off an unusual smell that will attract a dog to it thinking it is a treat. Their jaws are more than capable of chewing through the puffer. Unfortunately, the side effects of a single massive dose of albuterol are almost immediate and symptoms such as panting and rapid heartbeat combined with the inability to walk means that you should take your dog to the clinic without delay for medical help.
Often these effects take hold within ten minutes, so it should be considered an emergency situation and appropriate action must be taken to save your pet. Your veterinarian will do a physical examination and check the heart rate (normal is around 130 to 150 beats per minute, albuterol can raise it to a very rapid 250 plus beats per minute). Blood tests will be taken to analyse the blood potassium level which can fall because of the overdose. Normal potassium levels are around 3.5 to 6.0 but below 2.5 is dangerously low and could threaten your dog’s life.
Treatment of Albuterol Toxicity in Dogs
The main concern is to lower the heart rate and monitor your dog’s blood pressure to prevent heart damage. The inhaler puffers can deliver 200 doses of the drug in one massive blast, so that is a lot for your dog’s body to manage. Treatment will include IV fluids and drugs to regulate and slow the heart rate. Frequent blood tests to monitor the potassium levels will be done and sedation will be required. Your dog will require hospitalisation overnight and until your pet is shown to be recovering.
All of this special care can be expensive due to the constant care required until your dog’s body functions are back to normal. There is a medication called propranolol which reverses the most serious problems caused by albuterol, but most veterinarians don’t stock it; often, only the emergency clinics have it available. As the albuterol slowly cleanses from your dog’s system, recovery is usually fairly quick. Your dog will take a couple of days to recover from the trauma but will soon be back to normal if timely care was obtained.
Recovery of Albuterol Toxicity in Dogs
Your dog will require a few days rest after his big ordeal. Once he is home, a nice quiet environment, soft bed, fresh water and easy to digest food are the main requirements. Your veterinarian will advise on aftercare, and may want to see your dog again after a few days just to check that everything is normal again. It is important to ensure that inhalers are kept out of your dog’s way, remembering they are very curious and quite cunning about getting something they want. If you have children who are asthmatic, teach them about the importance of keeping their inhalers in a drawer or out of your pet’s way (the emergency trip to the veterinarians will have brought that message home to them).
Albuterol Toxicity Questions and Advice from Veterinary Professionals
My 2 year old Airedale got the box and chewing it and puncturing the canister. Her breathing was labored and she was moaning. We rushed her to the emergency clinic. She is recovering.
Add a comment to Miltilda's experience
Was this experience helpful?
Our 2 yo husky Tucker, got ahold of my albuterol inhailer, he punctured it and we. Relieve he got most of what was left in it, after just a little while he was very lethargic, his whites of his eyes were blood red, rapid heart rate and erratic breathing. Took him to an emergency vet here where we live, the vet said we had to leave him over night, my husband picked him up the next morning, he wasn’t any better at all! I looked up what Med he had given him via shot, one was something to calm him, and he other was a steroid 😡 he was already overdosed on a steroid. I called around looking for a vet with an EKG machine and if they could check his potassium, I finally found one, she looked him over, hooked him up to the ekg, his heart rate was still up around 150, not extremely high, and his potassium was on the low side but not extremely low, we left him, she hooked him up to an IV and gave him a low dose of potassium, when my husband picked him up he was more alert and wagging his tale, today is Tuesday and this all happened Sunday afternoon. He’s still very tired, and weak but I pray he’s on the road to recovery, i’ve Been feeding him bone broth with boiled chicken and white rice in small amounts 3-4 times a day.
Add a comment to Tucker's experience
Was this experience helpful?
13 week old lab puppy ate albuterol sulfate container (not inhaler but the liquid that is put into a nebulizer. 1.25 mg dose) he doesn’t show many symptoms of toxicity but his heart rate seems a little fast and his eyes are red. Should I be wotried?
Add a comment to Hogger's experience
Was this experience helpful?